Topical Steroid Withdrawal | Laurie's Story




Laurie is a 26 year old events planner from Birmingham, UK currently going through topical steroid withdrawel (TSW) and showing rapid recovery/healing. Initially prescribed topical steroids (TS) for her eczema, her skin became addicted to the creams during her six year usage. Along with experiencing symptoms listed above, small scars are visible all over her body from itching so deeply that her skin would break and bleed. In January 2019, Laurie decided to stop using the creams and is subsequently going through the withdrawal process. Laurie so graciously agreed to share her story which she wrote a few months ago right here on skindeelply.

Follow Laurie's Instagram story and see recent posts/progress pictures at @laurieskinstory






Topical Steroid Withdrawal overview

Topical Steroid Withdrawal (TSW) is a condition where the skin becomes addicted to topical steroids (Topical Steroid Addiction (TSA) or Red Skin Syndrome (RSS)). TS are initially prescribed for skin conditions such as eczema. TSW can occur when discontinuing topical or oral corticosteroids. Before the withdrawal, the skin looks almost normal, sometime after beginning the withdrawal process (usually days to months), symptoms begin to show. These symptoms can include burning skin, enlarged lymph nodes, hair loss, weight loss, insomnia, itching, loss of temperature regulation, mental health problems (anxiety/depression), nerve pain, oozing, red sleeves and skin shedding.



Management of the condition


Management techniques, which can help alleviate symptoms temporary or potentially quicken the healing process, include (but are not limited to): a healthy and active lifestyle, No Moisture Treatment, cryotherapy, UV/red light, antihistamines/pain medication and support from friends and family.


Laurie's Story


I’m a 26 year old events planner (for medical charities) from Birmingham, UK, and have had eczema since I was little. It’s always been manageable (flare ups mostly in winter) until November 2018. It started in the creases of my arms and legs as a child and gradually started to spread over my body for which I used stronger and stronger steroids and now it’s affecting 70% of my body. For the past 10 years I’ve moisturised daily, all-over. I saw a dermatologist at the end of November who prescribed me Elocon for my trunk and limbs (I’ve used this on and off since Sep 2015) and Eumovate for my face, this was the first time I used steroids on my face (previously used the immunosuppressant ‘Elidel’ daily for six years on my face).


Research/recent lifestyle changes


I’ve done months of research on TSW and made the decision to come off all TS and to try and heal ‘naturally’. I’m now in the early stages, I came off all steroids on 20 Jan this year. I have been primarily vegetarian and avoided nightshades since June 2018 (tomato, white potato, aubergine etc.), and was on a plant-based diet/vegan for 4.5 months to Mid-June, now I only avoid raw tomatoes as I know these are an allergy for me.

I have previously had oat baths every two days (they helped me more than Dead Sea salt baths) and no longer use any moisturiser on my body (after 10 years of moisturising full body), the aim is that my body will create its own moisture eventually.

I’ve also got acrylic nails which really helps not to break the skin. I’ve also come off birth control (after 10 years) to see if there is a link to my hormones. I hardly wear makeup at all now, I used to wear it max. once a week. I’m currently doing light therapy at my local hospital three times per week and on the waitlist see my dermatologist again.




In the images above there is a selection of images of what I used to look like compared to more recent images of my body and skin. The ones that look like an allergic reaction was at the beginning of the year when I had a break from steroids on my face for a week, then I put on TS and it went down within a day. I’ve found a support network on Instagram who said they thought it was Topical Steroid Addiction (TSA). The rest show what I have experienced and what look like now, off steroids completely. I initially experienced flakey skin with some oozing, feeling cold all the time but also sweating, often forgetting things, all common TSW symptoms.



Here are some other symptoms I have experienced: